announcement

Check our homepage for new, visually rich, fast and immersive experiences!

Lithium Toxicity Symptoms

Lithium Toxicity Symptoms

Although, lithium is used as a medicine for bipolar disorder, its overdose can be fatal. Here is some information on its toxicity.
PsycholoGenie Staff
Last Updated: Apr 22, 2018
Lithium, the lightest metal known to mankind has a very important usage in the medical field. It is used for treating psychiatric problems like bipolar disorder. Some brands of its medicine like Eskalith, Lithobid, Lithonate, and Lithotabs are very popular in treating this disorder. According to studies, it has been found that lithium reduces the intensity and frequency of maniac attacks and decreases the suicidal affinities. Though, being a useful medicine for mental illness, consuming large amounts or overdoses can lead to toxicity. When consumed in small and controlled amounts, it acts as medicine and affects the central nervous system. By working on the nervous system, it helps in the regulation of emotions and other behavioral patterns. Doctor's prescribe various doses of lithium, to people with bipolar disorder. However, sometimes the patient may accidentally consume large doses, leading to dangerous consequences. It is also found in batteries, lubricants and soldering supplies. Any accidental contact or over consumption, can lead to its toxicity. Acute toxicity occurs when a person accidentally consumes too much lithium, often more than prescribed by the doctor.

Symptoms
The symptoms vary, depending on the amount of lithium that has been consumed. Here are some acute symptoms of its toxicity.
  • Diarrhea
  • Headache
  • Nausea
  • Excessive Vomiting
  • Weakness or Muscle Fatigue
In fact, lithium also effects the nervous system. In cases of very high doses, chances are that the person can suffer from hand tremors, ataxia, muscle twitches, seizures, uncontrolled movement of the eyes and sometimes even coma. People with the risk of heart problems, may complain of complications related to the heart. In very severe cases of lithium toxicity, there can be kidney failure, memory problems and disorders of muscle coordination and voluntary movement.

Diagnosis
If a person shows any symptoms of toxicity, he or she must be immediately taken to a doctor. The doctor will diagnose the problem by taking the kidney and thyroid tests of the person. Lithium is excreted from the body through the kidneys and thyroid is important in regulation of depression or mania symptoms, so both these are tested by the doctor. The blood tests are also done to determine the content of lithium, if any, in the blood.

Treatment
Recognizing and treating harmful effects of lithium poisoning is necessary, so that, it does not lead to dangerous consequences. Mild effects of the toxicity can be managed by reducing the doses. In case of severe poisoning or overdose, some anti-poisoning methods such as gastric lavage are useful. In gastric lavage process, which is also known as stomach pumping, the contents of the stomach are cleaned to get rid of the toxic substances in it. The most important thing that the doctors and medical professionals try to achieve while treating toxicity is to eliminate the lithium completely from the body. Hemodialysis and peritoneal dialysis can remove it faster from the body. By increasing the sodium levels, the severity of the side effects of the lithium overdose can be lessened inside the body. Prevention as always is the first step in dealing with toxic hazards.

Fluid therapy is also a method for the treatment of lithium toxicity. The aim of fluid therapy is to normalize the urine output and enhance its clearance from the body. It is easy to remove lithium by dialysis because of its water solubility, low volume distribution and lack of protein binding. Patients who have problems of renal failure are recommended homeodialysis, so that, the lithium can be easily eliminated from the body. People unable to control hydration or with problems of heart congestion are advised to go for hemodialysis.